Opioids are highly addictive drugs, and abuse of the substances have reached a national crisis in the United States. Every day, more than 130 people in the U.S. die after overdosing on opioids that include prescription pain relievers, heroin, and synthetic opioids like fentanyl. Statistics point to another two million people who use the drugs each year which paints a bleak picture of our current state of affairs. There are new studies that say you are more likely to die from an opiate overdose than you are in a car accident.
Opiate drugs can make your brain and body believe the drug is necessary to perform routine functions for survival. As you learn to tolerate the dose you’ve been prescribed, you will require more substantial amounts to relieve pain or achieve well-being. One of the side effects of opiate addiction is physical dependence which often occurs with sustained use of the substance. When the user has developed a physical dependence through chronic opioid use, withdrawal symptoms can be challenging and resemble what users describe as the worst flu. While the symptoms are not dangerous when compared to benzodiazepines or alcohol, they are severe enough to push someone back into use to avoid the sickness.
Opiate detox often requires medications to stabilize a person physically, and different pharmacology methods may be applied to aid in managing specific withdrawal symptoms. One of the main side effects of opiate withdrawal is gastrointestinal issues which can include severe diarrhea. While it is not life-threatening, it can become severe enough to cause dehydration that puts the person in withdrawal at higher risk. It is for reasons like this that supervision during withdrawal from opioids is essential.
One medication that users find useful in opiate withdrawal is a brand name medication called Imodium. It is also known as loperamide, and it is used to treat diarrhea. When someone takes Imodium, it slows down the movement happening within our gut which decreases how often someone has a bowel movement. It also works by making stool less watery and more solid and is commonly used for people who have had an ileostomy as well as those with inflammatory bowel disease. Imodium may treat diarrhea as a symptom, but does nothing to address the underlying cause or symptoms.
Imodium, which is often referred to as Loperamide, belongs to a family of medications known as antidiarrheals. Loperamide, along with rehydration therapy is used to treat short bouts of diarrhea not caused by bacterial infection. It is also used to treat chronic diarrhea caused by inflammatory bowel disease and to reduce the amount of stool produced for people who have ileostomies, colostomies, or have had part of their intestines removed. It works by affecting the nerves in the intestine to reduce the amount of stool produced, reduce stool frequency, and reduce cramping.
The medication is available under multiple names and different forms. Diarrhea can cause a severe loss of body water, and drinking plenty of fluids when taking the pill is essential. You must alert your doctor immediately if you develop signs of dehydration, decreased urination, muscle cramps, or weakness.
Imodium has been linked to the opioid crisis and has led the U.S. Food and Drug Administration (FDA) to restrict Imodium. Increasingly, those addicted to opioids are using the medication to get high or alleviate some of their withdrawal symptoms. It has been referred to as the “poor man’s methadone” by some.
Opiates are a class of drugs that bind to specific receptors in the central nervous system (CNS) and slow down its functions. Its primary purpose is to reduce how someone interprets pain. There are several different opioid drugs that range from Vicodin to fentanyl. So why does Imodium fall into this conversation?
Some wonder if Imodium is an opiate because it is classified as an opiate receptor antagonist. What does that mean, exactly? Imodium does signal opioid receptors which are the same stimulated by pain medications and heroin. The opioids work in response to Imodium which is how this medication can stop diarrhea. Imodium, however, is not an opiate in the sense that most people may believe.
The medication does not cross the blood-brain barrier at standard doses meaning the user will experience no high. It does not activate the receptors in our central nervous system (CNS) in a fashion similar to opiate drugs.
Since Imodium does stimulate the opiate receptors, it can be classified this way, though, but it does not relieve pain. For the drug to affect a user in a fashion similar to an opiate high, it has to reach the brain which Imodium is unable to do unless extremely high doses are used. It is at this point where it can become dangerous if someone is abusing Imodium to get high.
Unfortunately, another use of Imodium is something drug user’s supplement themselves for opiate withdrawal. The only symptom it can effectively relieve is diarrhea. What happens during opiate withdrawal? When someone has been using opioids for an extended period of time, their body becomes physically dependent on them. It can occur regardless of whether the person is psychologically addicted or not.
When someone is dependent on opiates and abruptly stop using them, they can experience:
Constipation is one of the most common side effects of opiate use, and withdrawal can make someone have severe diarrhea. As the withdrawal progresses, bowel movements will eventually resume their regular schedule, but it is essential to treat diarrhea and prevent dehydration and other complications. There are specific medications that can help deal with the symptoms of opiate withdrawal, and the user must consult with a doctor during this time.
Due to its classification as a drug that can affect opioid receptors, there are those who believe that Imodium can help for withdrawal symptoms and attempt to prove this theory by taking extremely high doses. There is currently no formal research that adequately links Imodium to alleviating withdrawal symptoms. If you consume too much, you can get very sick.
If someone takes a dose of up to 16 mg or exceeds that dose, it can immediately result in nausea and vomiting. Any doses higher than that has the potential to create severe heart problems including arrhythmias, heart attack, or even death. It can also cause other symptoms like urinary retention, liver damage, and paralytic ileus which is a stoppage of the intestine.
Imodium and opiate withdrawal are two concepts that do have a relationship with one another, but that is because Imodium can help with the diarrhea someone can experience during withdrawal. You must consult with a physician and avoid self-medicating with Imodium. As mentioned above, high doses can have fatal effects, and if you need help detoxing from opiates, it is recommended by addiction specialists to attend medical detoxification. The clinicians will guide you and administer the proper dose of medications that aim to alleviate most of the symptoms. Are you ready to get help for your drug addiction?
Imodium. (n.d.). from https://chealth.canoe.com/drug/getdrug/imodium
National Institute on Drug Abuse. (2019, January 22). Opioid Overdose Crisis. from https://www.drugabuse.gov/drugs-abuse/opioids/opioid-overdose-crisis